Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Topeka, KS

April 19, 2000Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2000, 8:04 PM CDT for Franklin County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2000, 8:04 PM CDT (01:04 UTC)
Expired
Apr 19, 2000, 8:35 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Franklin County, KS

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:10 PM CDTHail 1Peoria, KS
Apr 19, 8:26 PM CDTHail 0.88Richmond, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 200105
SVRTOP
KSC059-200135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT WED APR 19 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 835 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF RANTOUL...OR ABOUT 7 MILES
  EAST OF OTTAWA...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  WELLSVILLE
  RANTOUL
  PEORIA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:16 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 19, 3:16 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
316 PM CDT WED APR 19 2000

PROBLEM OF THE DAY IS THE CHC FOR TSTMS EARLY IN FORECAST.

MOISTURE SLOWLY RETURNING NORTH BUT APPEARS ON LATEST RUCII THAT
MOST OF ACTION...IF IT OCCURS...WILL BE ALONG AND EAST OF INTERSTATE
35. GOOD COOLING ALOFT WITH ASSOCIATED LIFT EVIDENT ON LATEST SAT
PIX OVER NWRN KS IN DRY AIR. CONVECTIVE CLOUDS EVIDENT THERE.

AS CDFNT MVS THROUGH AREA TONIGHT...CLOUDS SHOULD BE ON THE INCREASE
FROM NORTHWEST TO SOUTHEAST...MUCH AS CURRENT FCST INDICATES.

USING AWIPS CROSS SECTIONS TO GOOD ADVANTAGE FOR GUIDANCE ON LOWER
CLOUDS...BOTH AS THEY INCREASE LATE TONIGHT/TMRW...THEN DECREASING
LATER TMRW NIGHT. AVM SEEMS TOO FAST...OTHER MODELS ABOUT RIGHT WITH
EVOLUTION AND DISSIPATION OF LOWER CLOUDS.

PREFER FAN GUIDANCE TEMPERATURES THROUGHOUT FCST. LTL CHC FOR LIGHT
PCPN ON THURSDAY...BUT WILL MAINTAIN LOW POP ALREADY IN FCST.

.TOP...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.